Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 20, 2002, 5:53 PM EDT for Brunswick County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 20, 2002, 7:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:55 PM EDT | Thunderstorm Wind 56 E | Leland, NC | Spotter estimated thunderstorm wind gusts to 65 mph. The winds damaged a steel frame house under construction. Dime size hail was also reported with this storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
489 WUUS52 KILM 202153 SVRILM NCC019-202300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 553 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 700 PM EDT * AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST OF LELAND...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LELAND AT 600 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3428 7821 3399 7852 3399 7798 3427 7803
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:45 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 1:45 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 145 PM EDT SAT JUL 20 2002 DOG DAYS OF SUMMER CONTINUE...THO HEAT AND HUMIDITY NOT QUITE AS OPPRESSIVE TODAY AS PREV DAYS. BROAD SFC TROF IN PLACE OVER EASTERN CAROLINAS THIS AFTERNOON...WITH UPPER VORT MAX REFLECTED NICELY BY CLOUD BAND EXTENDING FROM NEAR RDU TO CAE TO AGS. PLENTY OF JUICE AVAILABLE ESP NEAR THE COAST SO WILL HAVE TO WATCH THAT...AS 1ST PERIOD POPS WILL BE DRIVEN BY HOW MUCH CONVECTION IS ONGOING LATE THIS AFTERNOON. MOST OF THE NEXT 7 DAYS WILL FEATURE WEAK TROFINESS OVER THE CAROLINAS BOTH SFC AND ALOFT. THIS WILL KEEP TEMPS A BIT MORE IN LINE WITH CLIMO...AND CONDITIONS A LITTLE MORE UNSETTLED. ETA/AVN BOTH DEVELOP A CLOSED SFC LOW OVER THE INLAND CAROLINAS DURING THE PERIOD. BELIEVE BOTH MODELS A BIT TOO BULLISH WITH THIS AND THEREFORE THEIR POPS...BUT WILL GO WITH ISOLATED TO SCATTERED AFTERNOON/EVENING CONVECTION THRU THU. GUIDANCE MIN TEMPS NOT BAD BUT WILL TWEAK MAX TEMPS UP JUST A BIT. MED RANGE MODELS TRYING TO SHUNT DEEP MOISTURE OFFSHORE BY FRI...BUT NO REAL FRONT GETS IN HERE. WILL GO WITH A DRY FCST FRI/SAT BUT KEEP TEMPS SLIGHTLY ABOVE CLIMO. CWF: SW FLOW TO CONTINUE. STILL BELIEVE AVN IS OVERDOING WINDS SOMEWHAT...AND WOULD EXPECT SEAS TO RUN A FOOT OR TWO HIGHER AT THE BUOYS SINCE THE FETCH W/IN 20 NM IS OVER SHALLOW WATERS. FIGURE 15 KT AND 3-4 FT THRU MOST OF THE FCST. PRELIMINARY NUMBERS... ILM 76 92 75 91 / 30 30 20 30 LBT 72 93 72 92 / 30 30 20 30 FLO 74 94 73 93 / 30 30 20 30 MYR 76 89 75 88 / 30 30 20 30 .ILM... NC...NONE. SC...NONE. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:06 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.